Alert archive / Oregon / High Wind Watches in 2017

High Wind Watch 8, NWS Medford, OR

February 19, 2017Klamath County, Lake County, Oregon; Siskiyou County, California

NWS Medford, OR issued this high wind watch at Feb 19, 2017, 3:32 AM PST for Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Feb 19, 2017, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 19, 2017, 3:32 AM PST (11:32 UTC)
In effect from
Feb 19, 2017, 10:00 PM PST
Expired
Feb 19, 2017, 2:34 PM PST
In force
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS76 KMFR 191132
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
332 AM PST Sun Feb 19 2017

CAZ081-192345-
/O.NEW.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/
/O.CON.KMFR.WI.Y.0011.170219T1800Z-170221T0000Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
332 AM PST Sun Feb 19 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 PM PST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from this evening through Monday
morning. 

* Winds and timing...Increasing this morning to south 25 to 35 mph
  with gusts to 50 mph. Winds will peak tonight into Monday
  morning with gusts to around 60 mph possible. Winds will
  diminish Monday afternoon.

* Locations include...Interstate 5 from Weed to Yreka.

* Impacts...Travel may become difficult for lightweight and high 
  profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ030-031-192345-
/O.NEW.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/
/O.CON.KMFR.WI.Y.0011.170219T1800Z-170221T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
332 AM PST Sun Feb 19 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from this evening through Monday
morning. 

* Winds and Timing...Increasing today to 25 to 35 mph with gusts
  to 50 mph. Winds will peak tonight into early Monday morning
  with gusts of 60 to 70 mph possible.

* Locations include...High terrain and Highway 31 from Paisley 
  to Summer Lake. 

* Impacts...Travel may become difficult for lightweight and high
  profile vehicles. 

* View the hazard area in detail at 
  http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
394 
WWUS76 KMFR 192234
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
234 PM PST Sun Feb 19 2017

...Two strong storms offshore will bring moderate to strong winds
to much of Southern Oregon and Northern California...

CAZ081-201215-
/O.CAN.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/
/O.NEW.KMFR.HW.A.0010.170221T0600Z-170221T1800Z/
/O.CON.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
234 PM PST Sun Feb 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST MONDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING... 

* Winds and timing...South 25 to 35 mph with gusts to 50 mph.
  Winds will diminish some Monday afternoon but will increase
  again, potentially gusting to 60 mph Monday night.

* Locations include...Interstate 5 from Weed to Yreka.

* Impacts...Travel may become difficult for lightweight and high 
  profile vehicles. 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution. 

A High Wind Watch means there is the potential for a hazardous 
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$

ORZ030-031-201215-
/O.UPG.KMFR.HW.A.0008.170220T0600Z-170220T1800Z/
/O.NEW.KMFR.HW.W.0009.170220T1200Z-170221T0000Z/
/O.EXT.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
234 PM PST Sun Feb 19 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST MONDAY...

* Winds and Timing...25 to 35 mph with gusts to 50 mph through
  this evening. Winds will increase to 30 to 40 mph with gusts to
  60 mph in Warning area Monday morning. Winds will diminish
  Monday afternoon but may approach high wind criteria again 
  Monday night and Tuesday.

* Warning locations include...High terrain and Highway 31 from
  Paisley to Summer Lake.

* Advisory locations include...Adel.

* Impacts...Travel will become difficult for lightweight and high
  profile vehicles. Loose objects may be blown around.

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

A Wind Advisory means that winds of 35 mph are expected with 
higher gusts possible. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

CAZ085-201215-
/O.NEW.KMFR.HW.W.0009.170220T1200Z-170221T0000Z/
/O.EXA.KMFR.WI.Y.0011.000000T0000Z-170221T0000Z/
Modoc County-
234 PM PST Sun Feb 19 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST MONDAY...

* Winds and Timing...25 to 35 mph with gusts to 50 mph through
  this evening. Winds will increase to 30 to 40 mph with gusts to
  60 mph in Warning area Monday morning. 

* Warning locations include...Warner mountains including Cedar
  Pass on Highway 299.

* Advisory locations include...Alturas.

* Impacts...Travel will become difficult for lightweight and high
  profile vehicles. Loose objects may be blown around.

* View the hazard area in detail at http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

ORZ021-022-201215-
/O.NEW.KMFR.HW.A.0009.170220T1200Z-170220T2100Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of North Bend, Reedsport, Bandon, 
Port Orford, Brookings, Harbor, and Gold Beach
234 PM PST Sun Feb 19 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON...

* Winds...South 30 to 40 mph are possible with gusts to 60 mph.

* Timing...Winds will increase from south to north early Monday
  morning, peaking in the northern areas near Coos Bay late Monday
  morning.

* Confidence...There is still considerable uncertainty regarding
  the track of the low that could bring high winds. Confidence
  will likely increase this evening.

* Locations include...Brookings, Port Orford, Coos Bay including
  Highway 101.

* Impacts...Travel may become difficult on area roadways due to 
  strong winds and driving rain. Power outages are possible.

* View the hazard area in detail at http://weather.gov/medford/hazard

Precautionary/preparedness actions...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Feb 18, 8:01 PM PST, 7 hours 31 minutes earlier.

Area forecast discussion, Feb 18, 8:01 PM PST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
801 PM PST Sat Feb 18 2017

.UPDATE...Updates were needed his evening for winds, which are
picking up slightly quicker than previously forecast, particularly
in the Shasta valley near Weed. Otherwise, the forecast appears
to be on track, with light showers passing through the area ahead
of the front expected to pass later tonight. for more
information, see the previous discussion below. -BPN

&&

.AVIATION...18/18Z TAF CYCLE...Areas of MVFR/IFR cigs will improve
to VFR with local MVFR cigs this afternoon with higher terrain
obscured. Areas of MVFR/IFR cigs with higher terrain obscured will
return tonight and persist through Sunday morning. -JRS

&&

.MARINE...Updated 800 PM PST Saturday 18 February 2017...Winds
will become southerly ahead of a front that will move through the
waters tonight into Sunday morning. Winds will rise to very
briefly to near gales around midnight tonight. High long period
swell will build over the waters late Sunday. Two storms could
impact the waters Sunday night through Monday night with the
potential for gales and very steep seas before conditions improve
toward midweek. -JBL

&&

.PREV DISCUSSION... /Issued 236 PM PST Sat Feb 18 2017/

SHORT TERM...Two weather systems will impact the forecast area through
Tuesday morning. Early this evening will feature a relative break
from today's showers, but later this evening another front will
bring a brief period of moderate to occasionally heavy snow to the
mountains and rain below 3000 feet. We have issued Winter Weather
Advisories for this system from this evening into Tuesday
afternoon for portions of the Cascades, Cascade foothills, and
Siskiyous as well as for higher elevations around Mount Shasta
City. At this point, it looks like some brief moderate to heavy
snowfall could affect Siskiyou Summit on I-5 tonight, so have
included that area in the advisory. Winds will start to pick up
Sunday east of the Cascades and in the Shasta Valley as south to
north pressure gradients and southwest winds aloft increase.

After the system tonight into Sunday, attention turns toward a
wetter and windier front Monday into Tuesday night. Wind
advisories continue into Monday night for the Shasta Valley and
mainly Highway 31 near Summer Lake, and we'll have to consider in
future shifts whether High Wind Watches or Warnings are needed for
the windiest time period Sunday night into Monday. The High Wind
thresholds look least likely to be met in the Shasta Valley. In
terms of precipitation, periods of moderate to heavy rain will
affect the forecast area Monday through Tuesday, with heaviest
rain focused over Northern California, the Coast Range and
Illinois Valley, and the Curry County Coast. Storm total
precipitation amounts will range from around 6 inches at the coast
to 2 to 4 inches in Siskiyou County (less in the Shasta Valley),
1 to 2 inches in the Rogue and Umpqua Valleys, and around an inch
east of the Cascades.

With the upcoming system, We are not expecting the widespread
high- impact flooding we saw Feb 8-10 with the last Atmospheric
River (AR) event. Here's why. First, the AR is focused to the
south of the forecast area and with less moisture. Integrated
Vapor Transport (IVT) values are forecast to be about 500 along
the coast Monday, compared to the Feb 8-9 values of 1000.
Additionally, and because the AR is focused to the south, snow
levels will be lower than the earlier Feb event, and snowmelt
should be less of a factor. Snow levels will peak around 6000 feet
vs. 8000 feet in the last event. All that said, there is still
plenty of snow below 6000 feet that will melt and contribute to
rises in rivers and streams.

So, to summarize the hydrological concerns, we have a Flood
Potential Outlook out for Siskiyou County due to expected rises in
rivers and streams, including flood potential specifically for
Tuesday for the Scott River at Fort Jones and the Klamath River at
Seiad Valley. We will continue to consider Areal Flood Watches in
the next several shifts for this upcoming event.  At this point, we
think ponding of roadways and stream rises are the most likely
impacts for the rest of the forecast area during this precipitation
event.

Lastly, there will be winter weather impacts with this system, but
they should remain generally above 5000 feet and we'll look at
specific products over the next 24 hours to highlight impacts, once
the near-term system moves out.

LONG TERM...Tuesday 21 Feb through Saturday 25 Feb 2017. The
medium range models agree quite well during the first part of the
extended period. All of them start off the extended period with a
long wave upper level trough offshore around 135W and southwest
flow aloft along the west coast. All of them move the trough
onshore Wednesday with an upper level ridge edging into the area.
There will likely be widespread shower activity over the area
until the trough clears out to the east.

The models diverge from Thursday on and this is well reflected by
the ensemble solutions. They vary on the strength...timing...and
location of a strong short wave that rides over the ridge and then
digs a trough offshore. However, it does look like the low will be
far enough offshore to keep upper level flow northwest to northeast
over the area. This supports a drier weather regime over the area
for Thursday and Friday as compared to Tuesday and Wednesday...but
not completely dry...unless the northeast flow solution verifies. In
any case it will be quite cool though. Snow levels will drop to near
the west side valley floors, but there won't be much in the way of
precipitation by that time. The offshore low will eventually move
onshore Saturday...but it looks like it will happen well south of
the area with northerly flow aloft persisting over the area.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 AM Sunday to 10 PM PST Monday for
     ORZ030-031.
     Winter Weather Advisory until 1 PM PST Sunday ABOVE 3000 FEET
     for for ORZ025>028.

CA...Winter Weather Advisory until 1 PM PST Sunday for CAZ082-083.
     Winter Weather Advisory until 1 PM PST Sunday for CAZ080.
     Wind Advisory from 10 AM Sunday to 4 PM PST Monday for CAZ081.

Pacific Coastal Waters...Small Craft Advisory from 10 AM to 4 PM PST Sunday for
     PZZ350-356.
     Small Craft Advisory from 4 AM to 10 AM PST Monday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 4 PM Sunday to 4 AM
     PST Monday for PZZ356-376.
     Small Craft Advisory for hazardous seas from 4 PM Sunday to 10
     AM PST Monday for PZZ350-370.
     Small Craft Advisory until 4 PM PST Sunday for PZZ370-376.

BPN/JBL/NSK/JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:20 AM PSTGale WarningMFR25 hr
Feb 19, 3:20 AM PSTHazardous Seas WarningMFR44 hr
Feb 19, 1:48 PM PSTWinter Storm WarningMFRKlamath, Lake44 hr
Feb 19, 2:00 PM PSTFlood WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath43 hr
Feb 19, 2:34 PM PSTHigh Wind WatchMFRCoos, Curry, Douglas6 hr
Feb 19, 2:34 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake47 hr
Feb 19, 2:34 PM PSTHigh Wind WatchMFRSiskiyou6 hr

Nearby

High Wind Watches in Oregon, 2017High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.